EconPapers    
Economics at your fingertips  
 

Plug‐in Selection of the Number of Frequencies in Regression Estimates of the Memory Parameter of a Long‐memory Time Series

Clifford Hurvich and Rohit S. Deo

Journal of Time Series Analysis, 1999, vol. 20, issue 3, 331-341

Abstract: We consider the problem of selecting the number of frequencies, m, in a log‐periodogram regression estimator of the memory parameter d of a Gaussian long‐memory time series. It is known that under certain conditions the optimal m, minimizing the mean squared error of the corresponding estimator of d, is given by m(opt)=Cn4/5, where n is the sample size and C is a constant. In practice, C would be unknown since it depends on the properties of the spectral density near zero frequency. In this paper, we propose an estimator of C based again on a log‐periodogram regression and derive its consistency. We also derive an asymptotically valid confidence interval for d when the number of frequencies used in the regression is deterministic and proportional to n4/5. In this case, squared bias cannot be neglected since it is of the same order as the variance. In a Monte Carlo study, we examine the performance of the plug‐in estimator of d, in which m is obtained by using the estimator of C in the formula for m(opt) above. We also study the performance of a bias‐corrected version of the plug‐in estimator of d. Comparisons with the choice m=n1/2 frequencies, as originally suggested by Geweke and Porter‐Hudak (The estimation and application of long memory time series models. Journal of Time Ser. Anal. 4 (1983), 221–37), are provided.

Date: 1999
References: Add references at CitEc
Citations: View citations in EconPapers (38)

Downloads: (external link)
https://doi.org/10.1111/1467-9892.00140

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:bla:jtsera:v:20:y:1999:i:3:p:331-341

Ordering information: This journal article can be ordered from
http://www.blackwell ... bs.asp?ref=0143-9782

Access Statistics for this article

Journal of Time Series Analysis is currently edited by M.B. Priestley

More articles in Journal of Time Series Analysis from Wiley Blackwell
Bibliographic data for series maintained by Wiley Content Delivery ().

 
Page updated 2025-03-31
Handle: RePEc:bla:jtsera:v:20:y:1999:i:3:p:331-341